LETTER TO THE EDITOR
INFLAMMATORY PARADOXICAL REACTION OCCURRING IN TUBERCULOSIS PATIENTS TREATED WITH HAART AND RIFAMPICIN
Rio de Janeiro, August 30, 2001
The introduction of highly active antiretroviral treatment (HAART) during tuberculosis treatment may be followed by a systemic inflammatory and paradoxical reaction with flare of symptoms and lymph node enlargement4. This reaction has also been observed in association with the treatment of disseminated Mycobacterium avium complex (MAC) infection5, Cytomegalovirus and other opportunistic infections6. This paradoxical response has been attributed to a rapid recovery of the immune system, early during the treatment with HAART, in previously immunosuppressed patients, probably reflecting the redistribution of memory T-lymphocytes.
Rio de Janeiro is an endemic area for tuberculosis, with 120 cases in 100,000 inhabitants, and the most prevalent region for HIV/AIDS in Brazil2. We report in our Center a 34.2% prevalence of tuberculosis among AIDS patients8. Since 1997, the Brazilian's Ministry of Health gives antiretroviral treatment free of charges to all AIDS patients4. Tuberculosis, however, remained a great problem because of rifampicin interactions with protease inhibitors (PI) and non-nucleoside analogs (NNRT)3. Since March 2001 the association of HAART (ritonavir/saquinavir or efavirenz) and rifampicin was accepted by the CDC guidelines5 and later by Brazilian Consensus Statement2.
We observed 3 cases of inflammatory reaction among 8 tuberculosis and AIDS patients treated with HAART and rifampicin. Clinical and laboratory characteristics of patients with paradoxical reaction are presented, as follows:
Case 1: Female, 37 years, initial antiretroviral treatment with AZT and ddI one month before the inclusion in our protocol and naïve for TB treatment. Tuberculin test showed 55 mm induration. CD4 counts of 177 cells/mm3 and viral load of 230000 copies/mL.TB was diagnosed by positive culture of cervical lymph node biopsy. Lymph node diameter of three cm before TB treatment was initiated with rifampicin, isoniazide and pyrazinamide. A new antiretroviral regimen was proposed 15 days after TB treatment had been initiated introducing efavirenz to AZT and ddI. Two months later this patient returned with a lymph node enlargement of 9 cm diameter, pain redness and local fluctuation. At that moment prednisone 40 mg/day was prescribed and a reduction in lymph node size was observed followed by fistulization and improvement of the paradoxical reaction. After one month, prednisone was suspended. All cultures obtained from lymph node drainage were negative for mycobacteria and fungus and TB treatment was maintained for nine months and withdrowed successfully. CD4 counts and viral load after HAART was respectivelly 328 cells/mm3 and 44000 copies. In this case an optimal response to HAART was not achieved although CD4 counts presented a significant increase.
Case 2: Male, 37 years, naïve for TB and HIV treatments. Tuberculin test was non reactor. CD4 counts of 187 cells/mm3 and viral load of 93618 copies/mL before treatment. TB was diagnosed by a positive culture of sputum (pulmonary tuberculosis concomitantly with a Pneumocystis carinii pneumonia). TB treatment was initiated with rifampicin, isoniazide and pyrazinamide. An antiretroviral treatment was proposed 45 days after TB treatment had been prescribed with efavirenz, AZT and 3TC. The paradoxical reaction was first observed two months after TB treatment (15 days after HAART) when we observed a huge enlargement in the right side of the neck and mediastinal lymph nodes. Talidomide was introduced with improvement 40 days after. A second episode three months after HAART was also detected with a compression of iliac venous branch by an inguinal lymph node and deep venous thrombosis. Prednisone 40 mg daily was prescribed and the paradoxical reaction controlled almost 30 days from it's start. CD4 counts and viral load after HAART were respectively 264 cells/mm3 and below 80 copies/mL.
Case 3: Male, 27 years, naïve for TB treatment and previously treated with AZT and ddI a year before admission in our centre. Tuberculin test was non-reactor. CD4 counts and viral load before treatment of 38 cells/mm3 and 43000 copies/mL respectively. Efavirenz was added to the previous regimen without any change in nucleoside analogs before coming to treat TB in our hospital. Pulmonary tuberculosis was diagnosed by visualization of acid fast bacilli and a positive culture in sputum. This case seemed milder than the first two ones. We observed a cervical lymph node enlargement (four cm diameter) with redness and fistulization. A non-hormonal antiinflammatory treatment was prescribed and the symptoms disappeared two weeks afterward. In this case, we did not achieve an optimal response to antiretrovirals after HAART (CD4 counts 62 cells/mm3 and viral load 20000 copies), probably because of a previous mistake in this prescription. We just changed one nucleoside analog and a good virologic and immunologic response was achieved (viral load below 80 copies/mL and CD4 counts 127/mm3)
Although none of these cases were fatal, we are very concerned about this inflammatory reaction. We are worried about increasing iatrogenic cerebral tuberculomas such as found in other description's1,9 or to provoke, with HIV-TB treatment, a compression of biliary ducts or vital vessels.
How long will last that syndrome? Who are at risk to develop this syndrome? Would it be better to start antiretroviral treatment concomitantly with anti-tuberculous drugs rather then in a later stage?
A longer casuistic is necessary to evaluate the predictive factors and to clarify other questions in order to guide Brazilian and other underdeveloped countrie's physicians in dealing with these non-desirable effects of HAART.
Georgia Claudia T. S. FERNANDES(1)
Maria Armanda M. S. VIEIRA(1)
Maria Cristina LOURENÇO(2)
Ângela J. GADELHA(3)
Lea C. COURA(1)
Valeria C. ROLLA(1)
(1) Departamento de Infectologia, Centro de Pesquisa Hospital
Evandro Chagas (CPqHEC), FIOCRUZ, RJ, Brasil.
(2) Laboratório de Bacteriologia, Centro de Pesquisa Hospital
Evandro Chagas (CPqHEC), FIOCRUZ, RJ, Brasil.
(3) Escola Nacional de Saúde Publica (ENSP), FiocruZ, RJ, Brasil.
Correspondence to: Dr Valeria Cavalcanti Rolla, Hospital Evandro Chagas/Fiocruz,
Av. Brasil 4365, Manguinhos, 21045-900 Rio de Janeiro, RJ, Brasil.
1. AANDRADE FILHO, A.; GOMES, A.G.; DE LEMOS, A.C. et al. - Paradoxical expansive lesions of cerebral tuberculosis during antitubercular drug therapy. Arq. Neuropsiquiat. (S. Paulo), 57: 471-475, 1999.
2. BRASIL.. MINISTÉRIO DA SAÚDE - Programa Nacional de Controle de Doenças Sexualmente Transmissíveis/AIDS. Brasília, Ministério da Saúde; Programa da DST/Aids, 2000.
3. CARPENTER, C.C.; COOPER, D.A.; FISCHL, M.A. et al. - Antiretroviral therapy in adults: updated recommendations of the International AIDS Society-USA Panel. J. Amer. med. Ass., 283: 381-390, 2000.
4. FURRER, H. & MALINVERNI, R. - Systemic inflammatory reaction after starting highly active antiretroviral therapy in AIDS patients treated for extrapulmonary tuberculosis. Amer. J. Med., 106: 371-372, 1999.
5. MMWR - Notice to readers: Updated guidelines for the use of Rifabutin or Rifampin for the treatment and prevention of tuberculosis among HIV-infected patients taking protease inhibitors or non nucleoside reverse transcriptase inhibitors. MMWR, 49: 185-189, 2000.
6. RACE, E.M.; ADELSON-MITTY, J.; KRIEGEL, G.R. et al. - Focal mycobacterial lymphadenitis following initiation of protease- inhibitor therapy in patients with advanced HIV-1 disease. Lancet, 351: 252-255, 1998.
7. RODRGIUEZ-ROSADO, R.; SORIANO, V.; DONA, C. & GONZALEZ-LAHOZ, J. - Opportunistic infections shortly after beginning highly active antiretroviral therapy. Antivir. Ther., 3: 229-231, 1998.
8. ROLLA, V.C.; ACCACIO, N.; GADELHA, A.J. et al. - Opportunistic diseases incidence and survival in AIDS patients who experienced very low CD4+ cell counts in the protease inhibitors era. In: INTERNATIONAL CONFERENCE ON AIDS, 9., Durbin, 2000. TuPeC3341.
9. SAFDAR, A.; BROWN, A.E.; KRAUS, D.H. & MALKIN, M. - Paradoxical reaction syndrome complicating aural infection due to Mycobacterium tuberculosis during therapy. Clin. infect. Dis., 30: 625-627, 2000.
Received: 30 August 2001
Accepted: 15 January 2002
Publication in this collection
15 Oct 2002
Date of issue